rss
BMJ Case Reports 2012; doi:10.1136/bcr.02.2012.5835
  • Unusual presentation of more common disease/injury

The absence of typical pneumonia symptoms in a patient with rheumatoid arthritis during tocilizumab and steroid treatment

  1. Toshiaki Iba1
  1. 1Department of Emergency and Disaster Medicine, Juntendo University, Bunkyo-ku, Tokyo, Japan
  2. 2Director, Ken-O Tokorozawa Hospital, Tokorozawa, Saitama, Japan
  1. Correspondence to Professor Youichi Yanagawa, yyanaga{at}juntendo.ac.jp

Summary

A 78-year-old woman with rheumatoid arthritis while being treated with tocilizumab and steroid treatment presented with pharyngeal pain and general malaise. She felt chills and vomited while waiting in the waiting room, in addition to urinary incontinence. An immediate evaluation of her condition indicated that she was in shock and a physical examination revealed moist rales in the right lung field. Her white cell count and C reactive protein level were within normal limits; however, a radiological study indicated pneumonia. Antibiotic treatment resulted in improvement of her condition. Blood culture later revealed bacteraemia due to Streptococcus pneumoniae. The anti-inflammatory effect of tocilizumab and steroid treatment may mask the typical symptoms and signs of infection, so physicians must be aware of the potential for hidden infection when such patients present with an unidentified complaint.

Footnotes

  • Competing interests None.

  • Patient consent Obtained.

Register for free content

The full text of all Editor's Choice articles and summaries of every article are free without registration

The full text of Images in ... articles are free to registered users

Only fellows can access the full text of case reports (apart from Editor's Choice) - become a fellow today, or encourage your institution to, so that together we can grow and develop this resource

Don't forget to sign up for content alerts so you keep up to date with all the case reports as they are published, and let us know what you think by commenting on the Editor's blog

Navigate This Article